Alert archive / Texas / Red Flag Warnings in 2013

Red Flag Warning 3, NWS San Angelo, TX

February 17, 201310 counties in Texas

NWS San Angelo, TX issued this red flag warning at Feb 17, 2013, 12:52 AM CST for 10 counties in Texas. It took effect at Feb 17, 2013, 1:00 PM CST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 17, 2013, 12:52 AM CST (06:52 UTC)
In effect from
Feb 17, 2013, 1:00 PM CST
Expired
Feb 17, 2013, 6:00 PM CST
In force
5 hr
Issued by
NWS San Angelo, TX

Counties Callahan County, TX, Coke County, TX, Fisher County, TX, Haskell County, TX, Jones County, TX, Nolan County, TX, Shackelford County, TX, Sterling County, TX, Taylor County, TX, Throckmorton County, TX

The radar

The Dyess AFB radar (KDYX), 68 km from the middle of the area, began a volume at 06:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 6.9 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2013-02-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2013-02-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3210 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

584 
WWUS84 KSJT 170652
RFWSJT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN ANGELO TX
1252 AM CST SUN FEB 17 2013

...CRITICAL FIRE WEATHER CONDITIONS EXPECTED ACROSS THE BIG
COUNTRY AND THE NORTHWESTERN CONCHO VALLEY THIS AFTERNOON...

.A DEVELOPING LEE SIDE TROUGH THIS AFTERNOON WILL RESULT IN A
STRONG PRESSURE GRADIENT ACROSS THE BIG COUNTRY AND NORTHWEST
CONCHO VALLEY RESULTING IN STRONG AND GUSTY SOUTH TO SOUTHWEST
WINDS.

TXZ049-054-064-065-098-099-113-114-127-128-180000-
/O.NEW.KSJT.FW.W.0003.130217T1900Z-130218T0000Z/
FISHER-NOLAN-STERLING-COKE-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-
1252 AM CST SUN FEB 17 2013

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 6 PM
CST THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITIES FOR
FIRE WEATHER ZONES
049...054...064...065...098...099...113...114...127 AND 128...

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 6 PM CST
THIS EVENING. 

* AFFECTED AREA...FIRE WEATHER ZONES 049...054...064...065... 
  098...099...113...114...127 AND 128. 

* WIND...SOUTH TO SOUTHWEST 20 FOOT WINDS OF 20 TO 25 MPH...WITH
  HIGHER GUSTS.

* HUMIDITY...BETWEEN 15 AND 20 PERCENT

* IMPACTS...CONDITIONS WILL BE FAVORABLE FOR WILDFIRES. ANY 
  FIRES THAT START WILL HAVE THE POTENTIAL TO SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED..

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

15

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this red flag warning went out at Feb 16, 11:48 PM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Feb 16, 11:48 PM CST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
1148 PM CST SAT FEB 16 2013

.DISCUSSION...
SEE 06Z AVIATION DISCUSSION BELOW.

&&

.AVIATION...
VFR TO CONTINUE THE NEXT 24 HOURS. WINDS ARE CURRENTLY LIGHT
ACROSS THE TERMINALS BUT WILL BEGIN INCREASING FROM THE SOUTH
AT KABI BY 09Z WITH GUSTS TO AROUND 20 KT. SOUTH TO SOUTHWEST
WINDS WILL CONTINUE INCREASE ACROSS ALL TERMINALS SUNDAY MORNING
AS GRADIENT TIGHTENS. EXPECT WIND GUSTS 25 TO 30 KT THROUGH
THE AFTERNOON HOURS...SUBSIDING TO 12 KT OR LESS ACROSS SOUTHERN
TERMINALS BY SUNSET. WINDS WILL REMAIN ELEVATED ACROSS THE
NORTHERN TERMINALS INTO SUNDAY EVENING.

&&

.PREV DISCUSSION... /ISSUED 556 PM CST SAT FEB 16 2013/

DISCUSSION...
SEE 00Z AVIATION DISCUSSION BELOW.

AVIATION...
VFR CONDITIONS WILL CONTINUE ACROSS THE TERMINALS THE NEXT 24
HOURS. SOUTHWEST WINDS WILL INCREASE ACROSS THE AREA BY MID
TO LATE MORNING SUNDAY WITH WIND GUSTS 25 TO 30 KT THROUGH
THE AFTERNOON HOURS.

PREV DISCUSSION... /ISSUED 354 PM CST SAT FEB 16 2013/

SHORT TERM...
AN INCREASED SURFACE PRESSURE GRADIENT AND DEVELOPMENT OF WEAK
LOW- LEVEL JET WILL MAINTAIN SOUTHWEST WINDS TONIGHT ACROSS THE
BIG COUNTRY...AND TO A LESSER EXTENT THE CONCHO VALLEY. GOOD
RADIATIONAL COOLING IS EXPECTED AGAIN TONIGHT ACROSS OUR
SOUTHEASTERN COUNTIES WHERE WINDS WILL BE WEAKER. LOWS TONIGHT ARE
EXPECTED TO RANGE FROM NEAR 30 IN THE SHELTERED RIVER VALLEYS...TO
THE UPPER 30S/ LOWER 40S ACROSS THE BIG COUNTRY.

WITH LEE SIDE TROUGH DEVELOPMENT AND STRONGER PRESSURE GRADIENT
ON SUNDAY...GUSTY SOUTH-SOUTHWEST WINDS ARE EXPECTED. LOW-LEVEL
MOISTURE WILL BEGIN TO INCREASE IN OUR SOUTHEASTERN COUNTIES
DURING THE AFTERNOON...WHERE A STRATOCUMULUS FIELD MAY DEVELOP.
TEMPERATURES WILL BE WARMER ON SUNDAY WITH AFTERNOON HIGHS IN THE
UPPER 60S TO LOWER 70S.

LONG TERM...
ON MONDAY...AS AN UPPER LEVEL TROUGH PASSES BY...A DRYLINE WILL
MOVE THROUGH THE AREA BRINGING GUSTY WESTERLY WINDS THROUGH THE
EARLY AFTERNOON. THIS WILL BE FOLLOWED BY A COLD FRONT THAT WILL
MOVE THROUGH MONDAY NIGHT. COOLER AND CONTINUED DRY CONDITIONS
CAN BE EXPECTED TUESDAY.

A VERY TIGHTLY WOUND PIECE OF ENERGY CURRENTLY OVER THE ALEUTIAN
ISLANDS OF ALASKA WILL DIVE SOUTH TOWARDS NORTHERN CALIFORNIA BY
TUESDAY MORNING. MODELS ARE IN FAIRLY GOOD AGREEMENT THAT A DEEP
TROUGH WILL DEVELOP ACROSS THE WESTERN U.S. BY TUESDAY...AND THE
LOW ASSOCIATED WITH IT WILL MOVE EAST ACROSS AZ TOWARDS WEST TEXAS
FROM WEDNESDAY INTO WEDNESDAY NIGHT. AS THIS OCCURS...MOISTURE
WILL BE DRAWN NORTHWESTWARD BACK INTO THE AREA AHEAD OF THIS
TROUGH FROM TUESDAY NIGHT INTO WEDNESDAY EVENING. WE MAY SEE SOME
SHOWERS WEDNESDAY AFTERNOON AHEAD OF THE MAIN TROUGH...BUT MOST OF
THE SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED WEDNESDAY NIGHT.
THE BEST CHANCES AT THIS TIME ARE LIKELY TO BE ACROSS THE BIG
COUNTRY...MAINLY NORTH OF A LINE FROM STERLING CITY TO BROWNWOOD.
HOWEVER...AREAS SOUTH OF THAT LINE STILL HAVE A CHANCE TO SEE SOME
PRECIPITATION. ALONG WITH THE CHANCE FOR RAIN IS A LIMITED THREAT
FOR SEVERE WEATHER. 0-6KM LAYER SHEAR WILL BE STRONG...GREATER
THAN 60 KNOTS AT TIMES ACROSS THE AREA WEDNESDAY NIGHT.
HOWEVER...LOW LEVEL INSTABILITY WILL BE LIMITED. THUNDERSTORMS
WILL BE MOVING QUICKLY ACROSS THE AREA...SO THE PRIMARY HAZARDS
ARE LIKELY TO BE STRONG WIND GUSTS AND HAIL.

FOLLOWING THIS TROUGH...WE WILL SEE WEAK TROUGHING TO ZONAL FLOW
ALOFT AND DRY AIR AT THE SURFACE. THIS WILL KEEP OUR WEATHER
DRY...AND ALLOW NEAR NORMAL TEMPERATURE READINGS THROUGH THE END
OF THE WORK WEEK. WE MAY SEE ELEVATED FIRE WEATHER CONDITIONS ON
THURSDAY BEHIND THIS TROUGH AS GUSTY WEST WINDS MOVE IN ALONG WITH
MUCH DRIER AIR. BY SATURDAY...ANOTHER WEAKER TROUGH MOVES INTO
THE DESERT SOUTHWEST THAT WILL LIKELY INCREASE CLOUD COVER ALOFT
AND MOISTURE AT THE SURFACE.

FIRE WEATHER...
ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS ARE ANTICIPATED
SUNDAY AFTERNOON ACROSS THE NORTHERN AND WESTERN BIG COUNTRY INTO
THE NORTHWESTERN CONCHO VALLEY. THIS IS PRIMARILY NORTHWEST OF A
LINE FROM ALBANY TO STERLING CITY. WITH THE FORECAST CONDITIONS
STILL MARGINAL HOWEVER...CONTINUING TO HOLD OFF WITH FIRE WEATHER
HEADLINES.

ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS ARE FORECAST TO
DEVELOP /FOLLOWING PASSAGE OF A PACIFIC FRONT/ LATE MONDAY MORNING
AND AFTERNOON...PRIMARILY ACROSS THE REGION SOUTH OF INTERSTATE
20. ACROSS THAT AREA...GUSTY WEST WINDS WILL BRING AN INTRUSION OF
VERY DRY AIR. A COLD FRONT WILL PUSH SOUTH ACROSS THE BIG COUNTRY
MONDAY AFTERNOON...AND THROUGH THE REST OF WEST CENTRAL TEXAS
MONDAY EVENING. WINDS WILL SHIFT TO THE NORTH WITH THIS FRONTAL
PASSAGE.

FOR THE MIDWEEK SYSTEM...GUSTY WEST WINDS AND YET ANOTHER DRY AIR
INTRUSION ARE FORECAST FOR THURSDAY...FOLLOWING A PACIFIC FRONTAL
PASSAGE WEDNESDAY NIGHT. NEAR CRITICAL FIRE WEATHER CONDITIONS
WILL BE POSSIBLE...BUT WILL DEPEND PARTLY ON HOW MUCH RAINFALL IS
RECEIVED PRIOR TO PASSAGE OF THE PACIFIC FRONT.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 40  71  51  68  37 /   0   0   0   5   0
SAN ANGELO 	 35  71  52  74  39 /   0   0   0   5   0
JUNCTION 	 30  68  51  77  40 /   0   0   0  10   5

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

99/99/24
Hazardous weather outlook, Feb 16, 1:21 PM CST, 11 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
121 PM CST SAT FEB 16 2013

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-171200-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
121 PM CST SAT FEB 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TODAY AND TONIGHT

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED
SUNDAY AND MONDAY DUE TO THE COMBINATION OF GUSTY WINDS...ABOVE
NORMAL TEMPERATURES AND DRY AIR. SIMILAR FIRE WEATHER CONDITIONS
WILL BE POSSIBLE ON THURSDAY.

THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF WEST CENTRAL TEXAS
WEDNESDAY AFTERNOON THROUGH EARLY THURSDAY MORNING. WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED AT THIS TIME BUT THERE IS A
POTENTIAL FOR GUSTY WINDS AND SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JOHNSON

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 17, 12:52 AM CSTLake Wind AdvisorySJTCoke, Haskell, Jones, Nolan, Taylor16 hr

Nearby

Red Flag Warnings in Texas, 2013Every red flag warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.